Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 10, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jun 19, 2021, 4:40 PM EDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2021, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 19, 2021, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 49.0 mph
The radar
The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532
WHUS51 KBOX 192040
SMWBOX
ANZ234>236-192130-
/O.NEW.KBOX.MA.W.0010.210619T2040Z-210619T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
440 PM EDT Sat Jun 19 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Buzzards Bay...
Narragansett Bay...
Rhode Island Sound...
* Until 530 PM EDT.
* At 440 PM EDT, a strong thunderstorm was located over Hope Island,
moving east at 40 knots.
HAZARD...Wind gusts to nearly 50 knots and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Dutch Harbor Light, Sakonnet Point Light, Mount Hope Bay, Quonset
Point, Horseneck Beach, Greenwich Bay, Melville, Popasquash Point,
Warwick Light, Bristol Harbor, Buzzards Bay Entrance Tower, Plum
Beach Light, Conimicut Light and Sachuest Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4164 7142 4165 7147 4174 7140 4170 7114
4163 7119 4148 7117 4151 7112 4155 7114
4156 7109 4164 7106 4163 7104 4152 7100
4153 7100 4155 7101 4159 7097 4134 7107
4150 7144 4159 7148
TIME...MOT...LOC 2040Z 292DEG 39KT 4160 7138
HAIL...<.75IN
WIND...49KTS
$$
Loconto/KSWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jun 19, 4:08 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 19, 4:08 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
408 PM EDT Sat Jun 19 2021
.SYNOPSIS...
A round of showers and thunderstorms is possible late this afternoon
and evening ahead of a cold front, especially across CT, RI and
south of the Massachusetts Turnpike. Dry, very warm but less humid
conditions follow Sunday. Hot and very humid conditions arrive
Monday which will be followed by more showers and thunderstorms
Monday night into Tuesday. The heat and humidity break late Tuesday
into Wed, with much more seasonable and less humid weather. Warmer
and more humid return Fri into next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Most of interior MA under west surface flow and falling dewpoints
(dewpoints at Orange MA and Jaffrey NH in the mid 40s!). This is
contributing to something of a W-E moisture boundary and a deepening
cumulus field evident in visible/Day Cloud Phase RGB imagery
from roughly Windsor Locks eastward to the northern Providence
suburbs on east towards northern Bristol and Plymouth Counties.
Instability is somewhat greater near and south of this surface
convergence/moisture boundary here as well with 100-mb mean
mixed-layer CAPEs around 1000 J/kg with large downdraft CAPEs
(1000-1300 J/kg common). Radar's showing a few showers, though a
heavier shower vicinity of the Hartford metro area is close to
producing lightning. CAMs have really struggled with consistency
and placement of showers/storms this afternoon; best chance for
showers or thunder through sundown is in or just south of this
W-E cumulus field though the coverage shouldn't be anything
worse than widely scattered. Any storm that can develop a strong
enough reflectivity core could be capable of locally strong
wind gusts given the downdraft CAPE magnitudes. Still, drier air
aloft may lead to more limited vertical development.
The focus for better rain and thunder chances then turns to the
near/after-sundown into the late-evening period. Regional radar
shows a considerable area of heavier showers and embedded
thunderstorms across most of western thru southern PA. This is
associated with higher dewpoints and also facilitated by a potent,
though deamplifying shortwave trough working its way across eastern
MI. Expect these showers/embedded convection to spread east-
northeast into SNE between 7 pm to midnight/2 am. Lack of insolation
would mean any thunder that does develop would be elevated above
stabilizing near-surface layer but rise in dewpoints should keep
MUCAPEs in the 800-1500 J/kg range; thus thinking brief downpours
and lightning would be the main risk; warm thermal structure would
tend to mitigate hail as a risk which we tend to see in elevated t-
storm environments. Think mid-level confluence would keep the
northern extent of showers/embedded thunder capped to areas near and
south of the Mass Pike. PoPs were thus highest across CT-RI and
southeast MA including Cape Cod and the Islands, with slight to sub-
mentionable north of the Mass Pike. Clearing for the post-
midnight/overnight period, though also fairly muggy. Lows mainly in
the 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
400 PM Update:
Sunday:
Zonal flow aloft but with rising 500 mb heights for most of Father's
Day. Southerly flow should bring in warmer low-level temps (850 mb
temps rise to around +15 to +17C) with mostly full sun. Dewpoints in
the mid 60s should make it feel fairly muggy out but not looking at
oppressive humidity levels. Surface-based CAPEs given the strong
insolation and the higher dewpoints are progged around 800-1500
J/kg, highest west towards the Berkshires. That said, given
background weak subsidence and lack of lifting/triggering sources
most of the area should be dry. Some guidance offer some weak
upslope flow that could pop off a shower or thunderstorm in the
Berkshires but kept PoPs at 15-20% as most should be dry. Given the
more humid air mass, do also have to watch for some lower
stratus/fog near the South Coast and the Islands. Highs should reach
well into the 80s with lower 90s in the interior.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
226 PM update...
Highlights...
* Hot and very humid Monday
* Scattered T-storms & heavy downpours late Mon/Tuesday
* More seasonable & less humid Mid Week
* Warmer & more humid Fri into next weekend
Sunday night/Monday...short wave ridging ahead of remnants of TS
Claudette should provide mainly dry weather, other than an isolated
shower/T-storm western MA/CT late Monday. SSW flow provides hot and
very humid conditions, with 850 mb temps warming to +18C to +19C
(+22C to +24C inland at 925 mb!) by late Mon along with dew pts
rising into the low 70s! Thus, low 90s likely away from the south
coast along with heat indices (apparent temp) 95-100!
Mon night/Tuesday...12z guidance has trended remnants of Claudette
farther offshore. Subsidence on NW side of system may yield mainly
dry weather here Monday night. However, by Tue remnants of Claudette
exiting off to the northeast and with mid level trough and surface
front approaching from the west, Tue likely the greatest risk of
showers and storms. It's far out there in time, but some favorable
parameters for severe weather Tue including robust CAPE/Shear
profiles. Although timing of front will be critical.
Tue night/Wed/Thu...FROPA late Tue/Tue night ushering in drier/less
humid air across the region. 1030 mb high (impressive by late June
standards) will provide mild to warm days Wed and Thu with
comfortable humidity, along with cool nights.
Friday/Saturday...return flow, in response to mid level trough
digging into the High Plains and Great Lakes, yields a warming trend
here Fri/Sat along with increasing humidity. Increasing chance of
scattered storms by Sat.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Rest of the Afternoon (thru 00z Sun): High confidence in trends,
moderate-high on thunder chances.
VFR should prevail across most areas near/north of the Mass
Pike. Isolated to widely scattered SHRA/TSRA possible from BDL-
PVD-PYM line between 18-22z. Confidence is moderate on
development but if any storms develop they may become strong
with lightning, heavy downpours with IFR/lower visbys, and gusty
winds. Outside of any thunder, winds mostly W/WSW 5-10 kt in the
interior, SW/SSW winds around 10-13 kt gusts up to 25 kt.
Tonight: Moderate confidence.
Generally VFR, though brief periods MVFR-LIFR visbys mainly
south of the Mass Pike 01-07z west to east as rains and embedded
thunder move eastward from southern NY/PA. Clearing from west to
east around 05-10z with VFR. WSW to W winds 3-6 kt.
Sunday: High confidence.
VFR. Can't rule out an isolated TSRA near the Berkshires by
afternoon but stays away from the TAFs. Do have to watch for
lower clouds/possible FG towards Cape Cod/Islands late in the
day as moisture levels start to rise. SW winds 5-10 kt,
strongest Cape Cod/Islands.
Sunday Night: Moderate/high confidence.
Generally VFR; somewhat better chance for stratus/fog and
associated IFR/lower categories for South Coast/Cape and
Islands.
KBOS TAF...High Confidence in TAF.
KBDL TAF...High Confidence in TAF. Possible TSRA 18-22z but
lower probability.
Outlook /Monday through Thursday/...
Monday: VFR. Breezy. Slight chance SHRA.
Monday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA, chance TSRA, patchy FG.
Tuesday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA, patchy FG.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Wednesday through Thursday: VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High Confidence.
* Small Craft Advisory remains in effect for the outer waters
through Sunday morning; expiring for the near-shore waters at
6 PM.
Gusty SW winds across most waters (20-25 kt) should subside
early tonight, then shift to W and ease to 10-20 kt. Seas to
remain in the 4-6 ft range especially outer waters. Potential
for thunder and lightning particularly for the southern waters
later this evening and into the overnight.
For Sunday/Sunday night: Winds become SW again but at sub-SCA
levels. Seas begin to subside on all waters to 2-4 ft. Patchy
fog and stratus could lead to lower visibilities, particularly
Sunday night.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Patchy fog.
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
chance of thunderstorms, patchy fog. Areas of visibility 1 to
3 nm.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, chance of thunderstorms, patchy fog.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ231>234-250.
Small Craft Advisory until 8 AM EDT Sunday for ANZ254>256.
&&
SYNOPSIS...Nocera/Loconto
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...Nocera
AVIATION...Nocera/Loconto
MARINE...Nocera/Loconto/RMHazardous weather outlook, Jun 19, 4:33 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Sat Jun 19 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-202045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-202045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:35 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 55 min |
| Jun 19, 7:42 PM EDT | Special Marine Warning | BOX | 63 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.